By Mary-Justine Lanyon
“Deaths related to opioid use, such as fentanyl, are completely preventable,” said Dr. Michael Sequeira in a statement released last week by the San Bernardino County public health officer.
“Efforts to reduce the effects of opioid overdose and death are a top priority for San Bernardino County,” he stressed.
The health advisory is intended to bring attention to the dangers of fentanyl due to what the release calls “a marked increase of overdose deaths in the county.”
Dr. Sequeira also warns people to be aware of the dangers of “rainbow fentanyl” – a potentially fatal drug found in pills and powders in a variety of bright colors, shapes and sizes that could be attractive to young people.
In a presentation to the Rim of the World Unified School District board of trustees on Oct. 20, nurse Bernadette Brown said the biggest abusers of fentanyl are young adults from the ages of 18 to 25. However, she noted, the 14- to 18-year-olds are the group with the fastest growing number of deaths.
According to the Centers for Disease Control and Prevention, fentanyl – a synthetic opioid that is cheap and easy to make – is 50 to 100 times stronger than morphine. It is responsible for more overdose deaths than any other illegal drug in the U.S.
“Fentanyl is called the ‘silent killer’ because it is hidden in so many medications,” Brown said. She noted that, in 2021, the Drug Enforcement Agency seized more than 15,000 pounds of fentanyl, four times the amount seized in 2017. And yet, she added, the Border Patrol estimates they confiscate only 10 percent of the fentanyl crossing the border with Mexico.
The Department of Public Health is working on a number of measures to protect the community. One is to increase the availability of naloxone hydrochloride, commonly known as Narcan. Brown told the school board that she now carries it in her car; it is available over the counter without a prescription.
Capt. Don Lupear of the Twin Peaks Sheriff’s Station said that soon all the Twin Peaks deputies will be carrying Narcan so “when it is reasonable, they can give it to an overdose victim.”
On Oct. 7, Capt. Lupear said, the deputies held an assembly with all Rim High students on both active shooters and narcotics. Most of the narcotics portion, he noted, was directed at fentanyl – how the pills are made and what it is in. Above all, the deputies told the students, “do not buy any prescription medication online or get any kind of prescription medication from any place but a pharmacy.”
The deputies also presented a “watered down” version of the assembly at Mary Putnam Henck Intermediate School, the captain said.
Because even a small amount of fentanyl can be deadly – Brown said two milligrams of fentanyl can kill – the Department of Public Health warns anyone who encounters fentanyl in any form not to handle it but to call 911.
Signs of an opioid overdose include:
- Small, constricted pupils
- Falling asleep or losing consciousness
- Slow, weak or no breathing
- Choking or gurgling sounds
- Limp body
- Cold and/or clammy skin
- Discolored skin, especially in lips and nails
In 2020, Capt, Lupear reported, there were 13 overdoses in the Twin Peaks area with four deaths. In 2021, there were 11 overdoses and five deaths. “I can’t say whether fentanyl was a factor,” he said, “but there is a high likelihood it was.”
Brown said her hope is the school district will approve having Narcan on the campuses. According to the California Ed Code, she said, school districts may provide Narcan to school nurses or trained personnel who volunteer.
“Brain damage can occur in three to five minutes, death in seven to 10,” Brown said. Response by paramedics could take up to eight minutes, making the availability of Narcan at the schools critical.
Capt. Lupear reiterated: “For any pill not sold by a pharmacist, changes are highly likely it will contain fentanyl. That’s the point we tried to get across at the assemblies.” The Rim High students, he said, seemed to listen. “They were quiet.”